10182017Headline:

New York City, New York

HomeNew YorkNew York City

Email Staff Writer Staff Writer on LinkedIn Staff Writer on Twitter Staff Writer on Facebook
Staff Writer
Staff Writer
Contributor •

Study shows epilepsy drug raises birth defect risks

Comments Off

The New York Times published an article about a neurological study that points to an increased risk of mental birth defects in children who were exposed to epilepsy drug Depakote while in the womb.

Researchers found that children of mothers who took Depakote during pregnancy scored 7 to 8 points lower on I.Q. tests at 2 years of age than mothers who took other epilepsy drugs. The researchers also reported that these “Depakote children” were twice as likely to score in the I.Q. level associated with mental retardation.

The report is consistent with several recent studies finding that Depakote is more likely than other so-called anticonvulsant drugs to increase the risk of mental deficits and other birth defects, like neural tube problems. An estimated 24 million American women have taken these drugs — which include Tegretol from Novartis, Lamictal from GlaxoSmithKline and Dilantin from Parke Davis — for an array of problems, including epilepsy, bipolar disorder and migraine headaches, according to an analysis by the Epilepsy Foundation.

At this point researchers recommend that doctors avoid prescribing Depakote in pregnant women or those who may become pregnant. However, in many cases, untreated seizures associated with epilepsy may be a danger to the fetus as well, so doctors must make their best judgements in these situations.